Dialysis Complications and Emergency Management Flashcards
6 cards from real CDN practice questions. Tap to flip, then mark Knew It or Still Learning — missed cards come back until you master them.
Read the first 6 Dialysis Complications and Emergency Management flashcards as text
A patient on hemodialysis suddenly develops nausea, headache, and altered consciousness near the end of treatment. What condition should the nurse suspect?
Answer: Dialysis disequilibrium syndrome
Dialysis disequilibrium syndrome (DDS) occurs due to rapid solute removal causing osmotic cerebral edema, typically in new or high-BUN patients.
What is the first action when an air embolism is suspected during hemodialysis?
Answer: Administer 100% oxygen and clamp the venous line
Clamping the venous blood line immediately stops air from entering the patient while 100% oxygen helps reabsorb nitrogen bubbles.
A patient develops pink-tinged blood in the dialysate port during hemodialysis. What does this most likely indicate?
Answer: Dialyzer membrane leak
Pink or red-tinged dialysate indicates a dialyzer membrane rupture, which can allow blood to leak into the dialysate compartment.
Intradialytic hypotension is most effectively prevented by which of the following interventions?
Answer: Limiting the ultrafiltration rate to ≤13 mL/kg/hour
Limiting ultrafiltration to ≤13 mL/kg/hour reduces the rate of fluid removal, allowing adequate plasma refilling and preventing hemodynamic instability.
Which set of symptoms is most consistent with a Type A hypersensitivity reaction to the dialyzer?
Answer: Burning, flushing, dyspnea, and anaphylaxis in the first few minutes
Type A (anaphylactic) reactions occur within the first few minutes of dialysis due to IgE-mediated sensitivity to ETO sterilization or membrane components.
A patient receiving hemodialysis develops severe chest pain and dyspnea. The nurse suspects hemolysis. What is the characteristic appearance of the blood in the extracorporeal circuit?
Answer: Cherry-red, translucent blood
Hemolysis causes red blood cells to rupture and release hemoglobin, making the blood appear cherry-red and translucent rather than opaque.
How this page was made: written with AI tools and published by Nathan Beja, founder of Practice Test Geeks, who is responsible for its content. Exam facts are checked against the official sources listed below. Not reviewed by a subject-matter expert. Editorial policy
Sources & references
Exam facts on this page (fees, format, dates, passing scores) are checked against these official sources; the date is our last check. Editorial policy
- cnetnurse.com — Test delivery, fees, score release · verified Oct 2026
- nncc-exam.org — Score validity, passing score, registration deadline, retake policy, test dates, exam format, time limit · verified Oct 2026